Pennsylvania, 2010

Tornado and Hail in Pennsylvania, June 22, 2010

June 22, 2010 · NWS CTP · 12 events in 4 counties and zones

Severe thunderstorms developed near a warm frontal zone over the lower Susquehanna valley during the late afternoon and early evening. The storms produced significant downburst wind damage with peak wind speeds between 60 and 90 mph, knocking down multiple large trees and branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
$20,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms developed near a warm frontal zone over the lower Susquehanna valley during the late afternoon and early evening. The storms produced significant downburst wind damage with peak wind speeds between 60 and 90 mph, knocking down multiple large trees and branches. Considerable structural damage also resulted from the severe winds. Isolated large hail was reported up to one-inch in diameter. A brief EF0 tornado, embedded within a larger swath of straight-line wind damage, touched down in the Thousand Trails campground with peak winds around 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 22, 1:46 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 22, 1:46 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
246 PM EDT TUE JUN 22 2010

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHEAST AND MEANDER ACROSS THE AREA
THROUGH WEDNESDAY NIGHT. A COLD FRONT WILL CROSS THE AREA
THURSDAY...FOLLOWED BY HIGH PRESSURE FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
BULK OF THE OLD MCS IS ALMOST OUT OF THE FCST AREA AT THIS TIME.
HOWEVER TRAILING SHOWERS MAINLY NORTH OF I-80 SHOWING SIGNS OF RE-
ENERGIZING. WEAK MID LEVEL LAPSE RATES ARE SO FAR KEEPING A LID ON
THINGS.

BIG QUESTION REMAINS HOW MUCH WE CAN DE-STABILIZE. CLOUDS ARE
THINNING AND MESO ANAL SHOWS CAPE STARTING TO RECOVER
UPSTREAM...BUT WE ARE RAPIDLY APPROACHING THE TIME OF DAY WHERE
WE LIKE TO SEE THINGS START POPPING...OR WE TEND TO GET A NON-
EVENT. MODELS SHOW THE COOLEST MID LEVEL TEMPS ENTERING WESTERN PA
NOW...SO WITH MID LEVEL WARMING ON THE HORIZON...THE WINDOW OF
OPPORTUNITY FOR DEVELOPMENT IS SMALL AND SHRINKING EVERY HOUR
NOTHING HAPPENS.

IF WE CAN MANAGE SOME CONVECTION...A FAIR AMOUNT OF SHEAR HINTS
THAT SUPERCELLS AND POSSIBLY EVEN AN ISOLATED TORNADO WILL BE
POSSIBLE. LOCALIZED DOWNPOURS ARE ALSO A POSSIBILITY AS PWATS HAVE
SURGED TO WELL ABOVE NORMAL.

IN CONJUNCTION WITH THE PASSING SHORTWAVE AND DEPARTING LLJ...
MAINLY WARM AND MUGGY CONDITIONS WITH JUST THE CHANCE OF AN
ISOLATED SHOWER/STORM WILL FOLLOW FOR LATER TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AT LEAST THE FIRST HALF OF WED LOOKS DRY COURTESY OF SOME WEAK
RIDGING...RISING HEIGHTS AND VERY WARM TEMPS ALOFT.
SREF/GFS/NAM/GEM ALL SHOW AN INCREASING CHC OF RAIN THE LATER IN
THE DAY WE GET AND THE FURTHER NORTH WE GO. HOWEVER I CANNOT GET
TOO EXCITED ABOUT THE CHANCES GIVEN PROGGED 700 TEMPS IN SOME
AREAS OVER 10C. WILL FOLLOW THE VERY CONSERVATIVE GMOS WITH JUST
SLIGHT CHANCES OVER THE FAR NW BY EVENING.

SHOULD BE A BETTER CHANCE OF ORGANIZED CONVECTION WED NIGHT INTO
EARLY THURS AS A COLD FRONT DROPS SOUTH AND WE SEE LARGE SCALE
ERODING STABILITY ASSOCIATED WITH AN APPROACHING MID LEVEL
SHORTWAVE. THE ENE-WSW ORIENTATION OF THE FRONT SUGGESTS THE BEST
CHANCES OF RAIN WILL BE OVER THE NORTH...WITH CHANCES FADING AS
THE FLOW DOWNSLOPES INTO CENTRAL AND SERN PARTS OF THE REGION.

WITH STRONG SUN WED...WE SHUD HAVE NO TROUBLE WARMING WELL INTO
THE 80S IN ALL AREAS...AND LOWER TO MID 90S OVER MUCH OF THE SUSQ
VALLEY. DEWPOINTS WILL NOT BE HORRIBLE...BUT IN THE LOW-MID
60S...COMBINED WITH THE HEAT...THE HUMIDITY WILL BE NOTICEABLE TO
VIRTUALLY EVERYONE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
STILL LOOKING AT A HOT DAY ON THU. THE GFS IS FASTER WITH THE
FRONT...BUT EITHER WAY...LOOKING AT LOW TO MID 90S ACROSS PORTIONS
OF CENTRAL PA. I DID UP TEMPS SOME...MAINLY INTO THE MIDDLE
SUSQUEHANNA VLY...GIVEN STRONG WESTERLY FLOW. HEAT ADVISORIES
MAY BE NEEDED...BUT STILL A LITTLE EARLY FOR THIS.

OTHER CONCERN IS SEVERE STORMS. WHILE THE AIRMASS MAY DRY SOME
AT LOW LEVELS...ONE HAS TO THINK ABOUT ELEVATED MOISTURE...AND
DYNAMICS AND SFC PRESSURE ON THE LOW ARE ABNORMALLY STRONG AND
DEEP FOR MID TO LATE JUNE.

WILL CONTINUE TO LOOK THINGS OVER AND ADJUST HWO AS NEEDED.

SECONDARY PUSH OF COOLER AIR MOVES ACROSS THE LOWER LAKES
THU NIGHT. WHILE IT WILL BE COOLER AND LESS HUMID ON FRI...
THIS IS PA...AND JUNE SUN WILL GO TO WORK ON THE COOLER
AIRMASS ON FRI.

NOT A BAD DAY FOR SAT. LEFT SAT NIGHT MAINLY DRY...EXCPET
FOR N AND W AREAS. THINK ANYTHING ON THE OLD COLD FRONT
WOULD BE S OF PA...AND ANYTHING DROPPING SE ACROSS THE TOP
OF THE RIDGE WOULD BRUSH N AND W PA IF THAT.

WENT CHC POPS FOR SUNDAY...WITH NEXT COLD FRONT MOVING
EAST. ALSO LEFT CHC IN FOR MONDAY INTO TUE...FRONT MAY STALL...
AS AN UPPER LVL TROUGH DEEPENS SOME. THINK GFS OVERDOES THIS
SYSTEM. WHILE THERE IS QUITE A BIT OF COLD AIR OVER FAR EASTERN
CANADA...THINK ECMWF SOLUATION MAKES MORE SENSE.

WENT WITH DRY CONDITONS FOR TUE NIGHT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE REMNANTS OF A WEAKENING MCS WILL CONTINUE TO BRING SHOWERS
ACROSS EASTERN PENNSYLVANIA. BEHIND THAT SYSTEM...THE AIRMASS WILL
TRY TO DESTABILIZE THIS AFTERNOON...EVEN WITH HIGH CLOUDS ALOFT.
CONVECTION MAY INITIATE OVER THE REGION AS THE AIRMASS
WARMS...RESULTING IN DEVELOPING SHOWERS AND THUNDERSTORMS. SOME OF
THESE THUNDERSTORMS MAY EVEN BE SEVERE...RESULTING IN LOCALIZED
MVFR AND IFR CONDITIONS. THIS CONVECTION IS EXPECTED TO FIRE UP
MAINLY BETWEEN 20Z AND 00Z...LINGERING INTO THE LATE EVENING HOURS
OVER THE EAST...BEFORE TAPERING OFF TONIGHT. OUTSIDE OF THESE
STORMS...CONDITIONS WILL BE PRIMARILY VFR.

SOME LOCALIZED AND SHORT LIVED FOG WILL DEVELOP AGAIN BEFORE
SUNRISE...WITH MVFR AND POSSIBLY IFR VISIBILITIES. THE CHANCE FOR
SCATTERED SHOWERS AN THUNDERSTORMS WILL CONTINUE FOR WEDNESDAY. AS A
RESULT...AIRFIELDS MAY DIP INTO MVFR AND IFR CONDITIONS DURING
HEAVIER SHOWERS AND STORMS...BUT CONDITIONS SHOULD BE PRIMARILY VFR
THROUGHOUT THE DAY.

OUTLOOK...
THU...MAINLY VFR WITH MVFR IN SCTD SHRA/TSRA.
FRI-SAT...VFR.
SUN...PRIMARILY VFR WITH MVFR IN SCTD SHRA/TSRA

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...MARTIN
AVIATION...LA CORTE/KOZAR
Hazardous weather outlook, Jun 22, 2:07 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT TUE JUN 22 2010

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-231200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
307 PM EDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNSYLVANIA INTO EARLY TONIGHT...

A WARM FRONT WILL SLIDE NORTHEAST ACROSS CENTRAL PENNSYLVANIA
THIS EVENING. THIS FRONT WILL CONTINUE TO USHER IN WARM AND
HUMID AIR.

ISOLATED STRONG TO SEVERE STORMS MAY FORM AT ANY POINT IN THIS
HUMID AIR MASS.

THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL
COME IN THE FORM OF DAMAGING DOWNBURST WINDS. HOWEVER...THE CLOSE
PROXIMITY OF THE WARM FRONT AND FAVORABLE VERTICAL WIND SHEAR
PROFILE WILL LEAD TO THE POTENTIAL FOR ISOLATED TORNADOES IN THE
STRONGER AND MORE PERSISTENT THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL STILL BE A CHANCE OF STRONG TO SEVERE STORMS
ON WEDNESDAY...MAINLY LATE IN THE DAY. THE THREAT OF STORMS
WILL LINGER INTO THURSDAY...AS A STRONG COLD FRONT MOVES
ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ036-056-057-059-063>066-231200-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
307 PM EDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNSYLVANIA INTO EARLY TONIGHT...

A WARM FRONT WILL SLIDE NORTHEAST ACROSS CENTRAL PENNSYLVANIA
THIS EVENING. THIS FRONT WILL CONTINUE TO USHER IN WARM AND
HUMID AIR.

ISOLATED STRONG TO SEVERE STORMS MAY FORM AT ANY POINT IN THIS
HUMID AIRMASS.

THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL
COME IN THE FORM OF DAMAGING DOWNBURST WINDS. HOWEVER...THE CLOSE
PROXIMITY OF THE WARM FRONT AND FAVORABLE VERTICAL WIND SHEAR
PROFILE WILL LEAD TO THE POTENTIAL FOR ISOLATED TORNADOES IN THE
STRONGER AND MORE PERSISTENT THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL STILL BE A CHANCE OF STRONG TO SEVERE STORMS
ON WEDNESDAY...MAINLY LATE IN THE DAY. THE THREAT OF STORMS
WILL LINGER INTO THURSDAY...AS A STRONG COLD FRONT MOVES
ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING
HOURS.

IN ADDITION...THE COMBINATION OF TEMPERATURES IN THE MID 90S
AND HIGH HUMIDITY LEVELS ON THURSDAY...WILL RESULT IN HEAT
INDEX VALUES CLOSE TO 100 DEGREES. HEAT ADVISOREIS MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MARTIN/LAMBERT

In the hours before

Special weather statement, Jun 22, 2:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT TUE JUN 22 2010

PAZ056-057-059-063-222015-
CUMBERLAND PA-DAUPHIN PA-LEBANON PA-PERRY PA-
344 PM EDT TUE JUN 22 2010

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND...SOUTHERN DAUPHIN AND SOUTHWESTERN LEBANON
COUNTIES...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS NEAR ENOLA...MOVING EAST AT
25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PROGRESS AROUND 400 PM AND HERSHEY AROUND 415
PM.

LAT...LON 4025 7703 4038 7703 4042 7653 4021 7652
      4020 7657

FORECASTER: KF

The radar

The State College radar (KCCX), 135 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Dauphin

When
June 22, 3:15 PM EST
Where
Dauphin County, Hershey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -76.650

Thunderstorm Wind, Dauphin

When
June 22, 3:15 PM EST
Where
Dauphin County, 1.05 mi E of Hershey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.280, -76.630

Thunderstorm winds estimated near 60 mph toppled numerous large trees and wires just east of Hershey.

Thunderstorm Wind, Dauphin

When
June 22, 3:20 PM EST
Where
Dauphin County, 1.38 mi S of Palmdale
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.280, -76.620

Significant thunderstorm winds estimated between 60-80 mph produced widespread damage just west of Campbelltown in Derry Township. Several large trees, poles and branches were down across Route 322.

Thunderstorm Wind, Dauphin

When
June 22, 3:20 PM EST
Where
Dauphin County, 1.67 mi ESE of Hershey
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
40.275, -76.619

Significant thunderstorm winds estimated between 60-80 mph damaged eight buildings at the Milton Hershey School. Numerous large trees and branches were down, some causing damage to buildings and roofs. A farm house across from the school lost its roof and two other nearby barns and outbuildings sustained significant damage. Nearly 60 acres of fruit, corn and soybean crops were destroyed.

Hail, Lebanon

When
June 22, 3:30 PM EST
Where
Lebanon County, 0.53 mi E of Annville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -76.510

Tornado, Lebanon

When
June 22, 3:30 PM EST
Where
Lebanon County, 1.39 mi WSW of Fontana
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.271, -76.523

A survey team from the National Weather Service in State College confirmed an EF0 tornado at the Thousand Trails Campground on 493 S. Mt. Pleasant Road in South Annville Township. The touch-down was very brief with only a 200 yard path length and 50 yard path width. The maximum winds were estimated around 80 mph. The main damage was concentrated within a wooded area near the back of the campground facility. Several trailers sustained damage from falling trees and branches. The tornado was embedded within a broader area of thunderstorm straight-line wind damage that extended approximately seven miles from just east of Hershey into southwest Lebanon County.

Thunderstorm Wind, Lebanon

When
June 22, 3:35 PM EST
Where
Lebanon County, 1.98 mi ESE of Campbelltown
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.274, -76.543

NWS meteorologists surveyed downburst/straight-line wind damage at the Bowman Farm east of Campbelltown just south of the Route 322. Significant structural damage was found including the removal of the roof and partial collapse of the second story. Several windows were shattered due to flying debris or hail. At least three other barns or outbuildings sustained damage. Maximum wind gusts were estimated around 80 mph.

Thunderstorm Wind, York

When
June 22, 4:00 PM EST
Where
York County, 1.06 mi E of East Prospect
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.970, -76.500

Thunderstorm winds estimated near 60 mph toppled numerous trees and wires near East Prospect.

Hail, Lancaster

When
June 22, 4:03 PM EST
Where
Lancaster County, Ephrata
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.180, -76.180

Thunderstorm Wind, Lancaster

When
June 22, 4:16 PM EST
Where
Lancaster County, 1.48 mi NNW of Colemanville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.920, -76.360

Thunderstorm winds estimated near 60 mph toppled numerous trees and wires in Conestoga Township near Safe Harbor.

Thunderstorm Wind, Lancaster

When
June 22, 4:35 PM EST
Where
Lancaster County, 0.91 mi SSW of Mechanics Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.838, -76.156

Thunderstorm winds estimated near 60 mph toppled numerous trees and wires in East Drumore Township south of Quarryville.

Thunderstorm Wind, Lancaster

When
June 22, 4:50 PM EST
Where
Lancaster County, 1.36 mi NNE of Little Britain
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.799, -76.113

Thunderstorm winds estimated near 60 mph knocked down two outbuildings in Little Britain Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyThe tornado archive for Pennsylvania, 2010Warnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227798, 227802, 227803, 227805, 227808, 227812, 227813, 227806, 227809, 227807, 227810, 227811.